Setting your location helps us to show you nearby providers and locations based on your healthcare needs.
Your Location is set to Change My Location
Cone Health wants to help you get well and stay well. This section provides tools and information to achieve good health and maintain your well-being.
Learn what community resources are available to help you get well and stay well.
View health and wellness news you can use from Cone Health providers on
View Advanced Search OptionsView All Doctors
View All Locations
Home > Patient & Family Resources > Health Library > Tardive Dyskinesia
Tardive dyskinesia causes a person to repeat the same movement over and over without being able to stop. This problem is caused by taking neuroleptic or antipsychotic medicines—used for mental health, nerve, and stomach problems—over a long period of time.
Symptoms are usually mild. The most common ones include sticking out the tongue, smacking the lips, or grimacing. These symptoms often go away after the medicines are reduced or changed.
Tardive dyskinesia is more common in adults who have been on higher doses of these medicines for a longer time. But this problem can develop in anyone taking these medicines.
Current as of:
May 28, 2019
Medical Review:Adam Husney, MD - Family Medicine & Sarah A. Marshall, MD - Family Medicine & Kathleen Romito, MD - Family Medicine & Christine R. Maldonado, PhD - Behavioral Health
To learn more about Healthwise, visit Healthwise.org.
© 1995-2019 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.